i am currently 28 weeks pregnant and weaned myself down from 24mg to 1 mg of subutex with slight withdrawals at times. i now don't know what to do. my ob has no idea about this medication and my sub doc feels i should wean off the sub completely before i give birth. the problem is that i am now starting to feel some bad withdrawals and am afraid that if i go lower i will be in total withdrawal which i heard is bad for the baby.also, will the baby go thru withdrawals if i stay on 1mg.and if i wean to nothing will the baby be okay and free of withdrawals?i have no idea what to do and feel like time is running out. please help.
I have a few articles about pregnancy on methadone and on Subutex at my blog, Suboxone Talk Zone-- just go there and search for the posts about pregnancy and you should find them. I agree with the prior comment-- we don't know of serious problems from opiates in neonates. The worst part will likely be the judgmental attitudes you will be given by the hospital staff. As for the withdrawal, there are a couple things to remember. First, many hospitals continue to do circumcision on newborns without any anesthesia-- and nobody complains. Up until 15 years ago, newborns had their chests split open for hear surgery with NO anesthesia-- just paralying drugs-- as the narcotics were thought to be 'too dangerous'. Finally, it cannot be too comfortable having your head squeezed through a tube that is about half of your skull's diameter! Yet nobody worries about THAT pain.
Much of the misery of withdrawal consists of guilt, fear, self pity-- things that a newborn will not have. So while I hate to needlessly hurt babies, I think the misery of opiate withdrawal is overblown, to create more guilt in the moms in some misguided attempt to spur recovery.
Hi Mlin, I'm using someone else's post, mine is Tallullah73. I am in a similar situation to yourself. I am 26 weeks pregnant on Wednesday and I fell pregnant while on Methadone as a maintenance treatment for an opiate addiction.
Subutex, which I have used in the past as a means to withdraw from heroin, and am now using methadone as a long-term treatment.
My mid-wife has been especially assigned to me because I am on a methadone programme & I've been told by my obstretician & mid-wife & pharmacist that the methadone is fine as a treatment to be on while pregnant. There will be no long term effect on the baby. My dose has been increased periodically as needed. As soon as the baby developed a liver, he started to metabolise my dose & I needed an increase.
From what I understand I wouldn't recommend you withdraw off subutex. I was recommended to stay on the methadone while I am pregnant. My dose is being constantly monitored & increased as I need more.
The only side effect for the baby will be a dependancy on opiates for which he will be treated in hospital as soon as he is born. I think the treatment is morphine. I will spend a week in hospital while the baby is monitored for withdrawals.
The withdrawals for the baby are not dose-dependant. No one knows whether or not he will suffer from withdrawals, but we are prepared for that eventuality.
Perhaps this will help you. The only difference being subutex or mehtadone...I'm not sure if there is a difference for the baby.
I am meeting my doctor on Friday and can check for you if you would like?
I think your baby won't be born addicted b/c you are on such a low dose but I don't know about sub. and pregnancy. Dont know if this helps you but I found out at 4 1/2 months that I was pregnant and I was already on methadone - I think 40mg. I was taking oxys too and I found out that if I quit taking the methadone I could suffer a miscarriage. I was told to quit taking all meds except the methadone by my ob. The methadone dr kept trying to increase me but I was afraid to go too high. I think 60 was the highest I went to. Then I started going down again. When my daughter was born she had no symptoms of being addicted at all. They even tested her and found no methadone in her urine. I regret that I subjected her to anything at all but she was born 2 wks early and weighed 8 1/2 lbs. She is now actually above average height and weight and intelligence. She is a bit too independent but besides that she is close to perfect. There were no side effects from the methadone. I believe that I was taking 30 or 40 mg the day she was born. Then I got on suboxone a little while after she was born and that worked well until I couldn't afford it anymore. Probably could have gone with nothing but I was in an abusive relationship with an addict too and had no confidence in myself. I ended up back on methadone then got clean for several months after I left him and now I am facing detox again and this will be my last time! Good luck to you. I was scared to tell my doc but I guess it was good that I did. I am glad I didn't try to quit while I was pregnant because I could have lost my girl.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.